Journal of Advances in Medicine and Medical Research,
Aims: To present the clinical findings and intensive care management of Hyoscyamus niger (HN) intoxication in a 7-year-old patient.
Presentation of Case: A seven-year-old girl was admitted to the emergency department who had eaten a plant in large amounts. She had psychomotor agitation, inability to recognize her family, slurred speech, dry mouth, flushing, over-distended urinary bladder, visual and hearing hallucinations. After a nasogastric tube was inserted, gastric lavage was performed and activated charcoal was administered. Symptomatic treatment including oxygen, fluid-electrolyte balance, and gastric protective drugs was established. Physostigmine infusion (0.02 mg/kg) was given due to tachycardia at the second hour of hospitalization. The plant that was responsible for the clinical picture was confirmed as ‘deli bat bat grass’. The clinical symptoms resolved after 2-hours administration of physostigmine. She was transferred to pediatric ward after 24 hours of monitorization in intensive care unit.
Discussion: HN is commonly known as black henbane or deli bat bat grass in the Eastern Anatolian Region in Turkey. Oral intake of this plant can cause central and peripheral anti-cholinergic effects. This clinical picture described as ‘central anticholinergic syndrome’ is characterized by thought impairment, hallucinations, hyperpyrexia, ataxia, excitement, drowsiness, coma, dry skin and flushing, tachycardia, mydriasis, and reduction of bowel movements. Diagnosis of HN intoxication is made by clinical symptomatology and ingestion history of the parts of HN. Therapy includes stomach lavage, supportive therapy, and physostigmine as a specific antidote in some cases.
Conclusion: Physicians should always keep in mind for plant poisoning in patients with anti-cholinergic symptoms.